Wisconsin, 2021

Winter Weather in Wisconsin, December 28, 2021

December 28, 2021 · NWS MKX · 20 events in 20 counties and zones

An upper level disturbance brought 1-4 inches of wet snow to southern WI. There were numerous vehicle slide-offs and accidents during the afternoon and evening rush hour.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An upper level disturbance brought 1-4 inches of wet snow to southern WI. There were numerous vehicle slide-offs and accidents during the afternoon and evening rush hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 28, 3:23 AM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Dec 28, 3:23 AM CST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
323 AM CST Tue Dec 28 2021

.SHORT TERM...
(Issued 325 AM CST Tue Dec 28 2021)

Today and Tonight:

Today we expect another surface low to push through bringing
potential for snow across southern Wisconsin. The timing of the
system has changed a bit with a slightly slower progression
expected, thus we have pushed the Winter Weather Advisory back a
few hours for much of the CWA.

Overall the system remains mostly on track with strong forcing
throughout the atmospheric column. The UL jet is extremely strong
with the jet max across the Great Lakes topping out near 200 kts.
With this we expect to be in the right entrance region allowing
for significant UL divergence. At 500mb we will see a shortwave
move through with plenty of PVA associated with it. The mid levels
will feature plenty of moisture, saturating the DGZ and given a
nearly isothermal layer we could see some bigger flakes as a
result of a DGZ extending close to 2km for a period. In addition,
expect the low to midlevels to feature plenty of forcing as well
with strong WAA and a modest LLJ nosing into the region. However
the main feature of interest will be the strong low to mid level
frontogenesis which could allow for some banding of heavier
snowfall. The only negative in the low levels is that they may
initially feature a dry layer but significant precip above should
allow for wet bulbing to quickly bring snow to the surface, but
this is the main reason for pushing back the time of arrival in
the southwest.

This system has trended somewhat cooler allowing for much if not
all of southern Wisconsin to see accumulating snowfall. The far
east will be a bit warmer with winds off the lake but wet bulbing
should allow for temperatures to remain just a few degrees above
freezing signaling a likelihood for at least some accumulating
snow. The highest snow totals are expected to the west where
higher snow ratios and QPF will be present given temperatures
closer to freezing. Overall southern Wisconsin should expect 1 to
4 inches and while amounts may not be much the rates may be pretty
high at times causing a period of low visibilities and rapid
slushy accumulations on roads likely leading to some hazardous
driving conditions.

There are some additional concerns following the snow for some
drizzle/freezing drizzle. It appears forcing will remain strong in
the lower levels as we lose ice in the DGZ on the backside of the
system. Depending on surface temps this should allow for a period
of drizzle/freezing drizzle with the best chance for any minor
ice accumulation most remaining toward the northwest where surface
temperatures will be close to or just below freezing. Impacts
should be lessened with this very likely falling on the recent
snowfall.

Kuroski

&&

.LONG TERM...
(Issued 325 AM CST Tue Dec 28 2021)

Wednesday through Monday:

Temperatures on Wednesday will hold steady or drop for much of the
day, as cold high pressure builds in from the northwest. Daytime
temperatures will be in the 20s for most, with upper teens
possible over the far northwest. A steady northwest breeze will
keep wind chills in the teens and single digits.

Heading into late Wednesday afternoon and especially Wednesday
evening, a few bands of snow are expected develop across the
region, as the area becomes favorably aligned with the right
entrance region of an upper jet, and mid and low level
frontogenesis moves through. This will be a light and fluffy snow,
with a deep dendritic growth zone. Currently expect most locations
to see around a half inch, though some locally higher amounts are
certainly possible where residence time under the bands is
highest.

Thursday looks relatively quiet and seasonable, with just mid and
high clouds as a weak trough moves through.

There's still a fair amount of uncertainty for New Year's Eve and
the weekend. In general, guidance is starting to coalesce around
the idea of an elongated surface trough taking shape across the
Ohio Valley, possibly northward into central Illinois and
Indiana. Precipitation north of this low will likely be in the
form of snow, and depending on storm track, could affect southern
Wisconsin as early as late Friday night, but more likely on
Saturday and Saturday night. If so, at least a few inches of
accumulating snow will be possible.

Once that system pushes east on Sunday, much colder air is
expected to arrive, though it will be relatively short lived, as
guidance is hinting at a short moderation in temperatures for the
early to middle part of next work week.

Boxell

&&

.AVIATION...
(Issued 325 AM CST Tue Dec 28 2021)

Vfr conditions to start this morning with mid to high level CIGS
pushing in ahead of the impending system. As this next system
pushes through later this morning and through this evening expect
conditions to deteriorate with CIGS expected to become IFR or even
lower while VSBYS will fall as a result of snow falling, which
will cause concerns as well as snow is expected to accumulate to 1
to 4 inches across much of southern Wisconsin. As the system
pushes out there will be increased concern for freezing drizzle on
top of some fog potential. However, overnight expect conditions to
steadily improve back to VFR by daybreak Wednesday.

Kuroski

&&

.MARINE...
(Issued 325 AM CST Tue Dec 28 2021)

Breezy southeast winds will develop over the lake today in
association with the impending system. However, winds are not
likely to approach gales in the open waters and may not even reach
Small Craft Advisory thresholds for winds. However, we have issued
a Small Craft Advisory for this evening due to southeast winds
causing some waves from 3 to 5 feet in the nearshore. By Wednesday
morning winds will have shifted back to the west thus decreasing
wave heights.

Mostly light to moderate variable winds will be expect across the
lake through much of the rest of this week. We will have to watch
Saturday as another strong system likely makes its way into the
Great Lakes region potentially bringing some gales to parts of the
lake.

Kuroski

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ056-WIZ057-WIZ062-WIZ063-WIZ064-
     WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...11 AM Tuesday
     to midnight Wednesday.

     Winter Weather Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ058-
     WIZ059-WIZ060-WIZ065-WIZ066...1 PM Tuesday to 2 AM
     Wednesday.

LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...6 PM
     Tuesday to 3 AM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Dec 28, 3:28 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
328 AM CST Tue Dec 28 2021

WIZ046-047-051-052-056>060-062>072-290930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
328 AM CST Tue Dec 28 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A round of accumulating snow is expected to move in from southwest
to northeast late this morning into the afternoon. Heavy snowfall
rates could cause difficult travel conditions. Snow will
transition to rain before ending Tuesday night with a slight
chance for freezing rain for areas mainly west and north of
Madison. A Winter Weather Advisory has been issued for all of
southern Wisconsin.

Areas of dense fog may then form this evening into the overnight
due to light winds and a melting snow cover.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Watching a system that could bring some accumulating snow for New
Year's Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-290930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
328 AM CST Tue Dec 28 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Another Small Craft Advisory is now in effect for this evening
into tonight for high waves as a result of breezy southeast winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Watching a system that could bring some breezier winds for New
Year's Day.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-290930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
328 AM CST Tue Dec 28 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Breezy southeast winds will develop across the southern half of
the lake today and expand northward into this evening. Wind gusts
will remain below gale force.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Watching a system that could bring some breezier winds for New
Year's Day.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather. Local standard time, as filed.

Winter Weather, Rock

When
December 28, 9:45 AM CST to 6:45 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Wet snow accumulation 1-2 inches.

Winter Weather, Green

When
December 28, 10:15 AM CST to 7:35 PM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Wet snow accumulation of 1-2 inches.

Winter Weather, Dane

When
December 28, 10:49 AM CST to 7:53 PM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Wet snow accumulation of 2-4 inches.

Winter Weather, Iowa

When
December 28, 10:55 AM CST to 11:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Wet snow accumulation around 3 inches.

Winter Weather, Lafayette

When
December 28, 10:55 AM CST to 11:15 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Wet snow accumulation 2-3 inches.

Winter Weather, Walworth

When
December 28, 11:15 AM CST to 7:15 PM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Wet snow accumulation 1-3 inches.

Winter Weather, Columbia

When
December 28, 11:35 AM CST to 6:35 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Wet snow accumulation of 3-4 inches.

Winter Weather, Dodge

When
December 28, 11:35 AM CST to 8:55 PM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Wet snow accumulation of 1-3 inches.

Winter Weather, Sauk

When
December 28, 11:35 AM CST to 6:35 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Wet snow accumulation 3-4 inches.

Winter Weather, Kenosha

When
December 28, 11:36 AM CST to 4:53 PM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Wet snow accumulation less than 2 inches.

Winter Weather, Racine

When
December 28, 11:53 AM CST to 5:30 PM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Wet snow accumulation an inch or less.

Winter Weather, Waukesha

When
December 28, 12:05 PM CST to 8:45 PM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Wet snow accumulation 1-2 inches.

Winter Weather, Jefferson

When
December 28, 12:15 PM CST to 8:35 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Wet snow accumulation 1-3 inches.

Winter Weather, Milwaukee

When
December 28, 12:15 PM CST to 11:52 PM CST
Where
Milwaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wet snow accumulation less than 2 inches.

Winter Weather, Sheboygan

When
December 28, 12:42 PM CST to 7:53 PM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wet snow accumulation 2 inches or less.

Winter Weather, Ozaukee

When
December 28, 1:15 PM CST to 8:55 PM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wet snow accumulation an inch or less.

Winter Weather, Washington

When
December 28, 1:15 PM CST to 8:55 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Wet snow accumulation 1-2 inches.

Winter Weather, Fond du Lac

When
December 28, 1:42 PM CST to 7:53 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Wet snow accumulation of 1-2 inches.

Winter Weather, Green Lake

When
December 28, 1:42 PM CST to 7:53 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Wet snow accumulation of 2-4 inches.

Winter Weather, Marquette

When
December 28, 1:56 PM CST to 9:56 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Wet snow accumulation of 3-4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993802, 993791, 993788, 993795, 993799, 993805, 993787, 993789, 993803, 993797, 993798, 993810, 993796, 993800, 993804, 993801, 993807, 993790, 993793, 993794.